Nevada, 2009

Hail in Nevada, June 21, 2009

June 21, 2009 · NWS LKN · 1 event in 1 county or zone

One inch diameter hail was reported near Montello.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

One inch diameter hail was reported near Montello.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jun 21, 2:26 AM PST, 9 hours 34 minutes earlier.

Area forecast discussion, Jun 21, 2:26 AM PST, 9 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
326 AM PDT SUN JUN 21 2009

.SYNOPSIS...ANOTHER LOW PRESSURE SYSTEM WILL PUSH ACROSS NORTHERN NEVADA
TODAY BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS...SOME POSSIBLY
SEVERE OVER NORTHEAST NEVADA. AS THE SYSTEM EXITS THE REGION AND HIGH
PRESSURE BEGINS TO PUSH IN...SHOWERS AND THUNDERSTORM ACTIVITY WILL
PRIMARILY FOCUS ON NORTHEAST NEVADA MONDAY. DRIER CONDITIONS WITH A
WARMING TREND ARE EXPECTED TUESDAY THROUGH THURSDAY.
&&

.SHORT TERM...TODAY THROUGH MONDAY. CLEAR SKIES LAST EVENING OVER
ELKO QUICKLY DETERIORATED TO BROKEN CEILINGS AS AN EXPANDING AREA
OF SHOWERS MOVED IN FROM THE SOUTH. THERE HAVE BEEN A FEW EMBEDDED
THUNDERSTORMS IN THE FLOW SO WILL BEGIN FORECAST WITH ISOLATED TS
WORDING THIS MORNING. CLOUDS ARE DISSIPATING OVER NORTHERN NYE AND
SOUTHERN LANDER/EUREKA COUNTIES ATTM WHERE PRECIPITABLE WATER
VALUES ARE DROPPING BELOW 0.5 INCHES.

VERY GOOD AGREEMENT IN THE SHORT TERM MODELS THIS MORNING. THE
NORTHERN THIRD OF THE STATE WILL SEE PW VALUES RANGING FROM 0.5 TO
0.8 THROUGHOUT THE DAY WITH AN EMPHASIS ON THE NORTHEAST. SPC HAS
NE ELKO COUNTY IN A SLIGHT RISK FOR SEVERE TS THIS AFTERNOON. MU
CAPE VALUES ARE STILL AROUND 1000 J/KG LATE THIS AFTERNOON WHEN
THE UPPER LOW AXIS MOVES INTO THE STATE. TS SHOULD DEVELOP AHEAD
OF THE COLD FRONT WITH SCATTERED TS COVERAGE OVER NORTHEAST NEVADA
FROM LATE AFTERNOON THROUGH THE EVENING AS A 70KT 300MB UPPER JET
FLOW LIFTS NORTHWARD WITH THE BASE OF THE TROUGH. THERE IS A THREAT
OF LOCALIZED RIVER FLOODING AS WELL AS FLASH FLOODING ACROSS
NE NV THIS AFTERNOON.

SHOULD GET SOME GOOD CLEARING AFTER MIDNIGHT AS STORMS DISSIPATE
WITH STRENGTHENING SOUTHWEST FLOW. TEMPERATURES IN SOME LOCATIONS
TONIGHT MAY DROP INTO THE 30S. AS RIDGING ATTEMPTS TO RE-ESTABLISH
EAST OF THE STATE...THERE WILL BE ONE MORE WEAK WAVE TO MOVE
THROUGH...THUS LEFT ISOLATED TS PRIMARILY NE NV FOR MONDAY
AFTERNOON AS WELL.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...AN UPPER LEVEL LOW WILL
EXIST JUST OFF THE SOUTHERN CALIFORNIA COAST EARLY IN THE WEEK.
MODELS VARY SLIGHTLY ON HOW QUICKLY TO BRING THIS FEATURE THROUGH
THE GREAT BASIN. HAVE FOLLOWED A GFS/ECMWF COMPROMISE SOLUTION WHICH
BRINGS THE UPPER LOW THROUGH THE AREA ON FRIDAY OR SATURDAY. HAVE
INCREASED PRECIPITATION CHANCES TO A SLIGHT CHANCE TOWARD THE END OF
THE WEEK...MAINLY ON FRIDAY. TEMPERATURES WILL BE ABOVE AVERAGE AS
700 MB TEMPS RISE INTO THE TEENS. HIGHS IN THE MID 80S TO LOW 90S
ARE EXPECTED IN THE VALLEY LOCATIONS DURING THE WARMEST
DAYS...WEDNESDAY AND THURSDAY. SLIGHTLY COOLER TEMPERATURES ARE
EXPECTED WHEN THE UPPER LOW OPENS UP AND MOVES THROUGH THE
REGION...WHICH CURRENTLY IS EXPECTED TO BE ON FRIDAY AND SATURDAY.
&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS
NORTHEASTERN NEVADA LATE THIS AFTERNOON/EARLY THIS EVENING...
AFFECTING PRIMARILY KEKO AND PERHAPS KWMC. MUCH DRIER AIR WILL
PUSH IN FROM THE SOUTHWEST TODAY LIMITING THUNDER CHANCES AT KTPH
AND KELY. EXPECT SKIES TO CLEAR QUICKLY DURING THE EVENING AS THE
UPPER TROUGH AXIS MOVES THROUGH THE AREA. &&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
LATE TODAY. THE STRONGEST STORMS ARE EXPECTED ACROSS NORTHEAST
NEVADA WHERE THE HEAVIEST RAINFALL IS EXPECTED. SHOWERS AND
THUNDERSTORMS WILL REDEVELOP ON MONDAY AFTERNOON...MAINLY ACROSS
NORTHEAST NEVADA. DRIER CONDITIONS...LOWER HUMIDITIES...AND LIGHT
WINDS ARE EXPECTED FOR THE REMAINDER OF THE WEEK.
&&

.HYDROLOGY...LOCALLY HEAVY RAINFALL IS EXPECTED TODAY ACROSS
NORTHEAST NEVADA PROVIDING MORE RUNOFF INTO ALREADY SWOLLEN STREAMS
AND RIVERS. LOCAL STREAM FLOODING IS POSSIBLE...ESPECIALLY IF A
THUNDERSTORM OR SHOWER WITH VERY HEAVY RAIN MOVES SLOWLY OVER AN
AREA. A FEW RIVERS IN ELKO COUNTY ROSE ONE TO TWO FEET IN THE
PAST 24 HOURS AND HAVE PEAKED. LAMOILLE CREEK...THE MARYS RIVER AT
CHARLESTON...AND THE JARBIDGE RIVER ALL HAVE POTENTIAL TO RISE
FURTHER IF HEAVY RAINSHOWERS MOVE OVER THESE AREAS. PLEASE REFER
TO RNORVSLKN FOR ADDITIONAL INFORMATION.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

92/88/88
Hazardous weather outlook, Jun 21, 3:23 AM PST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
423 AM PDT SUN JUN 21 2009

NVZ031>034-221130-
NORTHERN ELKO COUNTY-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
423 AM PDT SUN JUN 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA AND
NORTHEAST NEVADA.

.DAY ONE...TODAY AND TONIGHT.

THE DAY WILL BEGIN WITH A FEW SHOWERS AND THUNDERSTORMS ACROSS
ELKO COUNTY. THUNDERSTORMS ARE EXPECTED TO BECOME SCATTERED IN
COVERAGE ACROSS THE COUNTY THIS AFTERNOON AND EVENING. SOME OF THE
STORMS MAY BE SEVERE. DAMAGING WINDS AND LARGE HAIL WILL BE THE
PRIMARY THREATS ASSOCIATED WITH THESE THUNDERSTORMS. HEAVY RAIN IS
ALSO POSSIBLE. SOME RIVERS AND STREAMS IN ELKO COUNTY HAVE RISEN
SUBSTANTIALLY WITH THE RECENT HEAVY RAIN AND MAY EXPERIENCE
FURTHER RISE. REFER TO PRODUCTS RNOAFDLKN AND RNORVSLKN FOR MORE
INFORMATION ON FLOOD POTENTIAL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHEASTERN NEVADA
MONDAY AFTERNOON. TUESDAY THROUGH THURSDAY WILL BE DRIER WITH A
WARMING TREND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ013-030-035>037-221130-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
423 AM PDT SUN JUN 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHWEST NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN AND CENTRAL NEVADA
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL NEVADA
MONDAY AFTERNOON. TUESDAY THROUGH THURSDAY WILL BE DRIER WITH A
WARMING TREND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

LW

In the hours before

Special weather statement, Jun 21, 11:13 AM PST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1213 PM PDT SUN JUN 21 2009

NVZ032-211945-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY NV-
1213 PM PDT SUN JUN 21 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 1245 PM
PDT...

AT 1211 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF ELKO...MOVING NORTHEAST
ALONG INTERSTATE 80 AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   ELKO...
   INTERSTATE 80 NEAR ELKO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4102 11571 4085 11554 4070 11590 4081 11600
TIME...MOT...LOC 1913Z 233DEG 16KT 4079 11587

MS
Special weather statement, Jun 21, 11:19 AM PST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1219 PM PDT SUN JUN 21 2009

NVZ032-036-211945-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHWEST AND
SOUTH CENTRAL ELKO COUNTY NV-
1219 PM PDT SUN JUN 21 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO AND NORTHERN EUREKA
COUNTIES UNTIL 1245 PM PDT...

AT 1218 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR EMIGRANT PASS ON INTERSTATE 80...MOVING
NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   EMIGRANT PASS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4086 11617 4069 11604 4054 11640 4067 11652
TIME...MOT...LOC 1919Z 236DEG 17KT 4064 11638

MS
Special weather statement, Jun 21, 11:22 AM PST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1222 PM PDT SUN JUN 21 2009

NVZ031>033-211945-
EXTREME EASTERN ELKO COUNTY NV-NORTHERN ELKO COUNTY NV-SOUTHWEST AND
SOUTH CENTRAL ELKO COUNTY NV-
1222 PM PDT SUN JUN 21 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 1245 PM
PDT...

AT 1221 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PEQUOP SUMMIT...MOVING NORTHEAST AT 25
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN ELKO COUNTY...
  INTERSTATE 80 NEAR OASIS...
  STATE ROUTE 233 SOUTH OF MONTELLO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4137 11432 4114 11411 4097 11456 4110 11467
TIME...MOT...LOC 1921Z 237DEG 21KT 4107 11453

MS
Special weather statement, Jun 21, 11:43 AM PST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1243 PM PDT SUN JUN 21 2009

NVZ032-034-035-037-212015-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE NV-SOUTHERN LANDER COUNTY AND
SOUTHERN EUREKA COUNTY NV-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY
NV-WHITE PINE COUNTY NV-
1243 PM PDT SUN JUN 21 2009

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN WHITE
PINE...SOUTHERN ELKO AND EXTREME EASTERN EUREKA COUNTIES UNTIL 115 PM
PDT...

AT 1242 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 20 MILES WEST OF RUBY LAKE...MOVING NORTHEAST
AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN ELKO COUNTY...
  RURAL NORTHWESTERN WHITE PINE COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4042 11559 4020 11545 4006 11597 4022 11600
TIME...MOT...LOC 1943Z 244DEG 23KT 4017 11587

MS
Special weather statement, Jun 21, 11:46 AM PST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1246 PM PDT SUN JUN 21 2009

NVZ031-032-212015-
NORTHERN ELKO COUNTY NV-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY NV-
1246 PM PDT SUN JUN 21 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 115 PM
PDT...

AT 1245 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 15 MILES NORTHWEST OF DEETH...MOVING NORTHEAST
AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL ELKO COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4145 11539 4131 11519 4109 11553 4120 11563
TIME...MOT...LOC 1946Z 223DEG 16KT 4120 11551

MS
Special weather statement, Jun 21, 12:00 PM PST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
100 PM PDT SUN JUN 21 2009

NVZ032-034-212030-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE NV-SOUTHWEST AND SOUTH CENTRAL
ELKO COUNTY NV-
100 PM PDT SUN JUN 21 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 130 PM
PDT...

AT 1258 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SOUTH FORK...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   SPRING CREEK...
   SOUTH FORK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4077 11554 4060 11550 4061 11578 4075 11577
TIME...MOT...LOC 2000Z 267DEG 14KT 4069 11567

MS

The radar

The Salt Lake City radar (KMTX), 144 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Elko

When
June 21, 12:00 PM PST to 12:05 PM PST
Where
Elko County, 2 mi SE of Montello
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.249, -114.173

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2009Every state in 2009This day in weather historyWarnings in Nevada, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171632.